Ton Shen Health/Life Rising Corporation of Chicago expanded a recall of “DHZC-2” Tablets to include all lots purchased before August 24, 2016 after state and federal health authorities said they were investigating six reports of adverse effects associated with the herbal supplement including the illnesses of two children and the possibility of two deaths.
Health officials say the product, which was sold nationwide in retails stores and distributed through mail orders, may be contaminated with elevated levels of lead, a toxic substance. Exposure to anything but small amounts of lead can cause lead poisoning.
“This case reminds us again that dietary supplements are not regulated as drugs by the FDA,” said Ryan Osterholm, a noted food safety attorney who has represented clients sickened by dietary supplements. “These products are not subject to FDA’s premarket review or approval requirements for safety and effectiveness, nor to the agency’s rigorous manufacturing and testing standards for drugs, including testing for toxic metals. Congress and the FDA must work to close this dangerous loophole.”
Symptoms of lead poisoning include abdominal cramps, vomiting, fatigue, irritability, muscle weakness, behavior or mood changes, delirium, seizures, and coma. In young children, lead poisoning can cause learning disabilities and developmental delays even when if symptoms during the time of exposure may not be evident. Children with lead poisoning may not look or act sick. Children who have taken these supplements should see a doctor right away and mention exposure to elevated lead through use of this supplement.
The FDA detected elevated lead levels in samples of DHZC-2 taken from lot # 2163-844. Consumers who have used this supplement and have symptoms should see a doctor right away and mention exposure to elevated lead levels through the use of this product.